Enteric Coating or Buffering of Aspirin: Does it Make a Difference in Upper GI Bleeding?
Source: Kelly JP, et al. Lancet 1996;348:1413-1416.
Kelly and colleagues looked at 550 cases of upper GI bleeds (UGIB) defined as melena, hematemesis, or upper GI bleeding with endoscopic confirmation compared to 1202 controls. By using a nurse-assisted telephone interview, they were able to ascertain the use of aspirin and other non-steroidal anti-inflammatory drugs (NSAIDS) in the prior seven days.
They calculated relative risks for UGIB comparing plain, enteric-coated, and buffered aspirin. They controlled for age, gender, marital status, education, cigarette smoking, alcohol abuse, and, ultimately, the use of NSAIDs. They also looked at differing levels of aspirin intake.
What they found was astounding. There was no difference in the risks attributable to the use of any aspirin product. All products carried 2.5-3.0 times the risk of causing UGIB compared to no use of aspirin. This heightened to 6-7 times the risk when the dose used is higher than 325 mg. The authors conclude that the enteric-coated and buffered aspirin product may not be less harmful than plain aspirin.
Comment by Len Scarpinato, DO
Most clinicians feel that enteric-coated or buffered coated aspirin protects patients from the potential deleterious effects of aspirin (local irritation of the gastric mucosa or disruption of platelet aggregation). We've been led to believe, by studies of healthy volunteers, that the enteric-coated and buffered aspirin release aspirin distal to the stomach in the more alkaline duodenum and, therefore, may have a benefit over regular aspirin.
What is more concerning is that patients are hearing about the relative benefits of the aspirin from direct advertising and marketing through radio and television. They then proceed to the pharmacy and purchase aspirin. When confronted with a multiple of aspirin products, the unknowing patient may simply be purchasing enteric-coated or buffered aspirin because they feel that it's safer.
What Kelly et al's study does for us is calculate relative risks of upper GI bleeds in regard to the type of aspirin. Since we now know there is no difference in upper GI bleeding between these different types, the cheaper non-buffered or non enteric-coated product is all we need to use. This is no minor cost difference, as the enteric or buffered products can be 20 times more expensive than generic plain aspirin.
In a related editorial, Symmons points out that the desired beneficial effect of the aspirin can be achieved with lower doses of aspirin under 325 mg-even down to 75 mg or lower.1 Since the risk of GI bleeding was found to be dose-dependent in the Kelly et al study, this makes good sense.
Clinicians should seriously consider educating their patients about the lack of extra efficacy of enteric-coated or buffered aspirin products. They should also warn them about the risk of upper GI bleeds and try to use a lower aspirin dose if possible.
1. Symmons. Lancet 1996;348:1463.
Dr. Scarpinato is Associate Professor, Medical College of Wisconsin; Critical Care Curriculum Coordinator, St. Mary's Hospital, Milwaukee.